Are you wondering if taking vitamins can cause constipation? The answer is yes and no. While multivitamins together do not cause constipation, some vitamins and minerals present in them may contribute to the irregularity. It is important to understand how certain vitamins and minerals can affect your digestive system and how to prevent constipation caused by multivitamins. Some vitamins and minerals can cause loose stools or diarrhea, such as magnesium and vitamin C.
Other supplements, such as calcium and iron, can cause constipation. People should talk to a doctor before starting or stopping taking a vitamin or mineral supplement. Some supplements can cause constipation and digestive problems, such as bloating, stomach cramps, and gas. However, other vitamins and minerals are associated with healthy digestion and greater regularity.
Constipation occurs if you have fewer than three stools a week or if you have stools that are difficult to pass. Certain supplements, such as iron and certain types of fiber and calcium, can cause constipation. Research suggests that an imbalance in gut bacteria may contribute to certain types of constipation, including irritable bowel syndrome with constipation (IBS-C). The best thing to do to avoid digestive discomfort while taking multivitamin supplements is to follow the dosage recommended by your doctor or the instructions on the product label, usually one pill a day.
For example, a study conducted on 27 people with severe motor and intellectual disabilities found that carnitine levels were significantly lower in people experiencing constipation, and that low levels were significantly related to the severity of constipation (1). Carnitine supplements may help relieve constipation and correct carnitine deficiency in these populations. Patients with intestinal motility disorders are frequently affected by vitamin D deficiency, which is strongly associated with anxiety, symptoms of depression and a serious deterioration in quality of life. If you cannot reach your daily dose of folic acid through diet alone, you may need to take a vitamin B9 dietary supplement.
A review of 3 studies in 151 people with IBS, some of whom experienced constipation, found that aloe vera beverages and aloe extract tablets significantly improved their IBS symptoms, compared to a placebo (1). However, some types of fiber can worsen constipation, so ask a health professional to recommend a specific type and dosage. Health professionals often treat constipation with lifestyle changes, laxatives, and medications. The easiest way to prevent constipation caused by multivitamins is to limit your intake of vitamins and minerals that cause constipation. Learn tips for relieving pain and when to see a doctor.
While multivitamins are safe for many people, all supplements can cause negative side effects or even drug interactions in certain situations. While things like diet and lifestyle can contribute to constipation, constipation can also be a symptom of an underlying condition.